Colorado, 2007

Damaging Wind in Colorado, September 29, 2007

September 29, 2007 · NWS PUB · 1 event in 1 county or zone

A thunderstorm produced marginally severe winds near Cheraw in Otero County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A thunderstorm produced marginally severe winds near Cheraw in Otero County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Sep 29, 2:15 PM MST, 2 hours 37 minutes earlier.

Area forecast discussion, Sep 29, 2:15 PM MST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
315 PM MDT SAT SEP 29 2007

.SHORT TERM...
(TODAY AND TONIGHT)

...STRONG TO DAMAGING WINDS EXPECTED OVER THE EASTERN MOUNTAINS
OVERNIGHT...

CURRENTLY...STRONG UPPER TROUGH LIFTING OUT OF THE GREAT BASIN INTO
NORTHERN COLORADO THIS AFTERNOON...WITH DEEP LEE TROUGH OVER THE
EASTERN PLAINS. WINDS HAVE CRANKED UP MOST AREAS...WITH WIDESPREAD
30-40 KNOT GUSTS AS OF 20Z. FEW TSRA TRYING TO MIGRATE NORTHWARD OUT
OF NM THIS AFTERNOON...BUT MOIST INSTABILITY IS LACKING...WITH
HIGHER CAPES LIMITED TO AREAS ALONG THE RATON MESA AND THE FAR EAST
ALONG THE KS BORDER. SOME POTENTIAL FOR STORMS TO PRODUCE SEVERE
WINDS SOUTHEAST OF A KTAD TO KLAA THIS AFTERNOON...BEST CHANCE WOULD
BE OVER BACA COUNTY WERE HIGHER CAPE AIR OVER THE TX/OK PANHANDLES
IS ADVECTING NORTHWARD.

TONIGHT...MAIN CONCERN IS THE WIND AND WHAT TO DO WITH THE CURRENT
HIGH WIND WATCH. CROSS SECTIONS OFF BOTH THE GFS AND NAM SUGGEST
60-70 KNOT WINDS BELOW 700 MB OVER THE EASTERN MOUNTAINS AFTER
03Z...WITH HIGHEST SPEEDS IN THE 06Z-12Z TIME FRAME AS FLOW BECOMES
MORE WLY. POTENTIAL FOR MOUNTAIN WAVE ENHANCEMENT LOOKS LOW GIVEN
STRONG SPEED SHEAR AND WEAK STABLE LAYER...WITH LOCALLY FAVORED GAP
FLOW THE LIKELY MECHANISM TO PRODUCE DAMAGING WINDS. THESE TYPE OF
EVENTS ARE DIFFICULT TO FORECAST...AS STRONG WINDS AT MOUNTAIN TOP
LEVEL ALOFT DONT ALWAYS MAKE IT TO THE SURFACE. STILL...WITH
SUBSIDENCE BEHIND THE DEPARTING UPPER TROUGH AIDING IN DOWNWARD
MOMENTUM TRANSPORT...SUSPECT FAVORED AREAS OF THE SANGRES (WEST OF
WESTCLIFFE) AND THE RAMPART RANGE IN TELLER COUNT WILL SEE LOCALIZED
DAMAGING WINDS. GAP FLOW THROUGH LA VETA PASS AND STRONG WINDS WEST
OF WALSENBURG ALSO A POSSIBILITY. WILL TRIM OFF THE LESS FAVORED WET
MOUNTAINS AND ARKANSAS VALLEY FROM THE CURRENT WATCH...AND UPGRADE
THE REMAINING PORTION TO A WARNING FOR THE OVERNIGHT. BROADBRUSH OF
SCATTED POPS OVERNIGHT LOOKS FINE...THOUGH RAINFALL AMOUNTS WILL BE
LIGHT AND SPOTTY.

SUNDAY...WINDY IN THE MORNING...ESPECIALLY HIGHER EXPOSED TERRAIN
OVER THE EASTERN MOUNTAINS. BY AFTERNOON...SHORT WAVE RIDGE BUILDS
ACROSS THE STATE WITH A QUICK DROP OFF IN WIND SPEEDS AFTER 18Z. 700
MB TEMPS SHOW A QUICK REBOUND BY LATE AFTERNOON...THUS MAX TEMPS
WILL ONLY COOL 5-10F VERSUS SATURDAY. MADE VERY FEW CHANGES TO
SUNDAY GRIDS...EXCEPT FOR EARLY MORNING WINDS OVER THE MOUNTAINS.
--PETERSEN

.LONG TERM...
(SUNDAY NIGHT THROUGH SATURDAY)

MAIN LONG TERM CONCERNS INCLUDE WINDS AND PRECIP CHANCES MONDAY
THROUGH TUESDAY.

SUNDAY NIGHT-TUESDAY...MODERATING WESTERLY FLOW ALOFT ACROSS THE
REGION SUNDAY NIGHT BEHIND TONIGHTS PASSING SYSTEM GIVES WAY TO
INCREASING SOUTHWEST FLOW MONDAY MORNING AS NEXT EASTERN PAC SYSTEM
DIGS ACROSS THE WEST COAST AND INTO GREAT BASIN REGION. LATEST GFS
REMAINS A TAD FASTER AND FURTHER SOUTH WITH TROUGH AXIS MOVING
ACROSS CENTRAL UTAH BY 00Z TUESDAY AND WAS FOLLOWED CLOSER FOR THIS
FORECAST THAN CURRENT NAM WHICH IS ABOUT SIX HOURS SLOWER. AT ANY
RATE...MODELS INDICATING AMPLE MOISTURE EMBEDDED IN THE SOUTHWEST
FLOW AHEAD OF THE SYSTEM MOVING INTO WESTERN COLORADO MONDAY
AFTERNOON ALONG WITH GOOD UVV ASSOCIATED WITH RR QUAD OF 100+ KT JET
FOR THE DEVELOPMENT OF SCATTERED TO WIDESPREAD CONVECTION WITH
MODELS INDICATING NEAR LINEAR PRECIP SHIELD MOVING ACROSS WESTERN
COLORADO. LEE TROUGHING ACROSS THE EASTERN PLAINS ALONG WITH
INCREASING LAPSE RATES SHOULD ALLOW FOR BREEZY TO WINDY SOUTHWEST
WINDS AND WARM TEMPERATURES MONDAY AFTERNOON...ALONG WITH INCREASING
LOW LEVEL MOISTURE AND POSSIBLE CONVECTION ALONG TROUGH ACROSS THE
FAR EASTERN PLAINS. BROAD TROUGH PROGGED TO LIFT ACROSS THE STATE
MONDAY NIGHT KEEPING SCATTERED CONVECTION IN PLACE AREAWIDE WITH
BREEZY TO WINDY NORTHWEST FLOW DEVELOPING ACROSS THE REGION THROUGH
TUESDAY. MODELS KEEPING COLDEST AIR WITH THIS SYSTEM NORTH OF THE
AREA...THOUGH WITH H7 TEMPS PROGGED BETWEEN +2C AND +6C MONDAY
NIGHT...COULD SEE COULD SEE A COUPLE OF INCHES OF SNOW ABOVE 10K FT
ACROSS THE CENTRAL MTS BY TUESDAY MORNING.

TUESDAY NIGHT-THURSDAY...GENERALLY WARM AND DRY CONDITIONS EXPECTED
ACROSS THE REGION WITH MODERATE ZONAL FLOW ACROSS THE STATE AS
STRONG WESTERLY JET STREAM PERSISTS ACROSS THE NORTHERN TIER OF
STATES.

THURSDAY NIGHT-SATURDAY...MODELS STARTING TO COME CLOSER TOGETHER
WITH TIMING OF ANOTHER BROAD TROUGH AND ASSOCIATED COLD FRONT MOVING
INTO THE GREAT BASIN REGION FRIDAY AND CONTINUING ACROSS THE AREA
SATURDAY...THOUGH WITH TIMING DIFFERENCES 7 DAYS OUT HAVE OPTED TO
KEEP SLIGHT POPS ACROSS THE SOUTHWEST AND CENTRAL MTS WITH THE REST
OF THE AREA DRY ATTM. -MW

&&

.AVIATION...
VERY WINDY THROUGH EARLY EVENING WITH GUSTS TO NEAR 40 KNOTS
POSSIBLE AT ALL THREE TAF SITES. ISOLATED TSRA ALSO
POSSIBLE...THOUGH CIGS WILL STAY FAIRLY HIGH AND PRECIP DURATION
WILL BE VERY SHORT. SOME DECREASE IN WINDS AFTER SUNSET AT TAF
SITES...THOUGH WINDS OVER THE MOUNTAINS WILL INCREASE. SHIFT TO A
MORE NORTHWEST DIRECTION AT KCOS/KPUB AFTER 03Z AS COLD FRONT MOVES
ACROSS. MUCH LESS WIND AND DRY CONDITIONS ON SUNDAY.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 9 PM THIS EVENING TO 9 AM MDT SUNDAY FOR
COZ072>075-078-081-082-087.

&&

10/23
Hazardous weather outlook, Sep 29, 5:48 AM MST, 11 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
648 AM MDT SAT SEP 29 2007

COZ058>089-093>099-301300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
648 AM MDT SAT SEP 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

A STRONG JET STREAM WILL MOVE THROUGH COLORADO TONIGHT...LEADING TO
THE POSSIBILITY OF STRONG TO DAMAGING WINDS OVER THE EASTERN
MOUNTAINS AND ADJACENT TERRAIN TO THE EAST. WINDS OF 30 TO 50 MPH
WITH GUSTS FROM 60 TO 80 MPH WILL BE POSSIBLE...PARTICULARLY LATE
TONIGHT AND EARLY SUNDAY MORNING AT ELEVATIONS ABOVE 7500 FEET.
RESIDENTS AND VISITORS TO THIS REGION SHOULD BE AWARE OF THE
POTENTIAL FOR DAMAGING WINDS...PLAN ACCORDINGLY...AND STAY TUNED FOR
THE LATEST UPDATES TO THE FORECAST FOR THIS REGION.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY THROUGH THIS EVENING
OVER MUCH OF SOUTHEASTERN COLORADO. THE MAIN THREAT FROM THESE
STORMS WILL BE LIGHTNING AND WIND GUSTS TO 50 MPH. A COUPLE STORMS
OVER THE EASTERN PLAINS MAY BECOME SEVERE...PARTICULARLY EAST OF
ROUTE 71 AND NORTH OF HIGHWAY 50. THESE STORMS MAY PRODUCE SMALL
HAIL AND DAMAGING WIND GUSTS TO 70 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER WEATHER SYSTEM IS FORECAST TO MOVE THROUGH THE CENTRAL
ROCKIES MONDAY AFTERNOON THROUGH TUESDAY MORNING. THERE WILL BE A
CHANCE FOR THUNDERSTORMS WITH THE MAIN THREAT BEING LOCALLY GUSTY
WINDS...SMALL HAIL...AND CLOUD TO GROUND LIGHTNING. WINDY
CONDITIONS WILL BE LIKELY WITH INCREASED CRITICAL FIRE WEATHER
CONCERNS MONDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE OVER THE EASTERN PLAINS THIS AFTERNOON AND EVENING...AND
THE EASTERN MOUNTAINS AND ADJACENT PLAINS TONIGHT.

In the hours before

Local storm report, Sep 29, 3:17 PM MST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
417 PM MDT SAT SEP 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     NON-TSTM WND GST 4 NW PUEBLO RESERVOIR   38.31N 104.81W
09/29/2007  M62 MPH          PUEBLO             CO   TRAINED SPOTTER

&&

LWALROD

The radar

The Pueblo radar (KPUX), 65 km away, was scanning. The volume nearest the first event began at 23:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Otero

When
September 29, 4:52 PM MST
Where
Otero County, 4 mi W of Cheraw
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.110, -103.584

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 59907.